Background: In 2012, a nephrologist reported the development of a multiorgan thrombotic syndromic complex resembling thrombotic thrombocytopenic purpura (TTP) in patients who were abusing long acting oxymorphone hydrochloride; all patients had hemolytic anemia and thrombocytopenia.
Objective: Herein, we report another case involving a 31-year-old woman who self intravenously administered dissolved oral oxymorphone resulting in thrombotic sequelae resembling Degos disease.
Methods: Formalin-fixed and paraffin embedded skin biopsies were prepared according to standard protocols for H&E and immunohistochemistry.
Results: The clinical presentation and biopsy findings were held to be indicative of Degos disease/malignant atrophic papulosis (MAP) but with unusual clinical features including renal failure and severe respiratory insufficiency. Given the efficacy of eculizumab in the treatment of the acute thrombotic phase of Degos disease/MAP, the patient received this drug, resulting in rapid resolution of signs and symptoms associated with her multiorgan failure. Although she developed recurrent cutaneous ulcers despite complete complement inhibition with eculizumab., her other extracutaneous manifestations did not recur. The patient’s pre and post eculizuamb skin biopsies showed a striking pauci-inflammatory thrombogenic vasculopathy associated with marked endothelial cell injury along with deposits of C3d and C4d within the cutaneous vasculature; the C5b-9 deposits were limited to the pre-eculizumab biopsy. We discovered that her syndromic complex was a self-inflicted one related to the localized administration of dissolved oxymorphone.
Conclusion: Our patient’s biopsy along with the rapid response to eculizumab indicates that this distinct thrombotic microangiopathy is another complement mediated thrombotic microangiopathy syndrome. Opioid thrombotic microangiopathy has a varied clinical presentation and can mimic other catastrophic microangiopathy syndromes, all of which have in common a responsiveness to complement inhibition.